Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 271, NWS Springfield, MO

August 19, 2002Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 19, 2002, 8:34 PM CDT for Phelps County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2002, 8:34 PM CDT (01:34 UTC)
Expired
Aug 19, 2002, 9:15 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Phelps County, MO

The radar

The St Louis radar (KLSX), 139 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3042 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3042 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WUUS53 KSGF 200134
SVRSGF
MOC161-200215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
831 PM CDT MON AUG 19 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PHELPS COUNTY IN MISSOURI

* UNTIL 915 PM CDT

* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF NEWBURG...OR 14 MILES WEST OF ROLLA...AND MOVING EAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NEWBURG BY 850 PM CDT.
   DOOLITTLE BY 855 PM CDT.

THE TOWN OF JEROME IS ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3797 9204 3783 9203 3784 9178 3801 9180

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:45 PM CDT, 5 hours 49 minutes earlier.

Area forecast discussion, Aug 19, 2:45 PM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT MON AUG 19 2002

WERE GETTING QUITE UNSTABLE THIS AFTERNOON WITH CU DEVELOPING IN
AREA OF SURFACE BASED CAPES AROUND 3500 J/KG AND LIS AT -6.
HOWEVER...CAP IS STILL HOLDING TOUGH. EXPECT FIRST STORMS TO BREAK
THE CAP NEAR OUTFLOW BOUNDARY FROM NEVADA TO SOUTH OF OSAGE BEACH.
BASED ON DEWPOINT OBS...FRONT STILL LIES WELL NORTH OF THE OZARKS.

STALLED OUTFLOW BOUNDARY NORTH OF SPRINGFIELD WILL DICTATE
DISTRIBUTION OF POPS FOR TONIGHT. HAVE SOME CONCERNS ABOUT POSSIBLE
MCS TRACKING NEAR THE FRONT OVER CENTRAL MO OVERNIGHT. LATEST ETA
OUTPUT SHOWS MOST LIKELY AREA FOR MCS DEVELOPMENT OVER WESTERN
KANSAS AND SOUTHWEST NEBRASKA IN VICINITY OF DEVELOPING LOW LEVEL
JET AND STRONG 850 MB WARM AIR ADVECTION. HOWEVER LATEST MESOETA
SHOWS ANOTHER SHORTWAVE MOVING INTO THE REGION OVERNIGHT. FOR NOW
WILL HANG ON TO CHANCE POPS ALL NIGHT FOR THE NORTHERN ZONES...BUT
WILL TAPER OFF THIS EVENING FOR THE SOUTH.

MAY ALSO HAVE SOME LINGERING CONVECTION TUESDAY MORNING.
THEREAFTER...STALLED FRONT RETURNS NORTH AS A WARM FRONT AND WASHES
OUT AS 70+ DEWPOINTS ADVECT RAPIDLY NORTH TOMORROW MORNING/AFTERNOON
IN RESPONSE TO DEEPENING LEE TROUGH OVER EASTERN CO. WITH RELATIVELY
WEAK CAP AND POSSIBLE MESOSCALE BOUNDARIES AROUND...WILL HANG ON TO
A 30 POP FOR THE CENTRAL AND EASTERN ZONES FOR THE AFTERNOON.
THEREAFTER...SHOULD SEE SOME CAP STRENGTH INCREASE AS UPPER HIGH
BUILDS INTO THE AREA.

WILL CONTINUE WITH DRY FORECAST FOR THE REST OF THE WORK WEEK AND
BRING POPS BACK IN ON SATURDAY...AS AVN SHOWS DECENT CONSISTENCY
WITH FROPA AS RIDGE BUILDS TO THE WEST AND NORTHWEST FLOW EDGES INTO
THE REGION.

NO DRASTIC CHANCES TO TEMPERATURES THIS WEEK...JUST PLAN ON GOING A
FEW DEGREES COOLER OVER THE EAST ON TUESDAY AND OVER THE ENTIRE AREA
SATURDAY AND SUNDAY.

INITIAL ISC GRIDS ARE OUT. WILL LIKELY TWEEK POPS/WEATHER GRIDS FOR
TUESDAY TO PROLONG PRECIP IN THE EAST.

.SGF...
MO...NONE.
KS...NONE.

In the hours before

Local storm report, Aug 19, 7:35 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT MON AUG 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0723 PM    1 E GROVESPRING           MO   1.75 INCH HAIL
08/19/02   WRIGHT                         REPORTED BY PUBLIC.

0728 PM    3 N GROVESPRING           MO   .88 INCH HAIL
08/19/02   WRIGHT                         REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Aug 19, 8:00 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT MON AUG 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    3 N HARTVILLE             MO   WIND DAMAGE
08/19/02   WRIGHT                         TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0750 PM    WAYNESVILLE               MO   .75 INCH HAIL
08/19/02   PULASKI                        REPORTED BY HAM RADIO
                                          OPERATOR.

0758 PM    WAYNESVILLE               MO   1 INCH HAIL
08/19/02   PULASKI                        REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Aug 19, 8:12 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 PM CDT MON AUG 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0804 PM    GREENFIELD                MO   .88 INCH HAIL
08/19/02   DADE                           REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Aug 19, 8:25 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
825 PM CDT MON AUG 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    3 W ODIN                  MO   WIND DAMAGE
08/19/02   WRIGHT                         EMERGENCY MANAGEMENT
                                          REPORTED A TREE BLOWN
                                          DOWN OVER CASS ROAD NORTH
                                          OF HIGHWAY 38 AND EAST OF
                                          DUNCAN OVER THE WRIGHT
                                          COUNTY LINE.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:25 PM CDTSevere Thunderstorm WarningSGFWright50 min
Aug 19, 7:55 PM CDTSevere Thunderstorm WarningSGFPulaski50 min
Aug 19, 8:05 PM CDTSevere Thunderstorm WarningSGFPolk40 min
Aug 19, 8:14 PM CDTSevere Thunderstorm WarningSGFWebster46 min
Aug 19, 8:44 PM CDTSevere Thunderstorm WarningSGFDallas, Polk46 min
Aug 19, 9:16 PM CDTSevere Thunderstorm WarningSGFGreene44 min
Aug 19, 9:30 PM CDTSevere Thunderstorm WarningSGFDade, Polk45 min
Aug 19, 9:33 PM CDTSevere Thunderstorm WarningSGFDent42 min
Aug 19, 9:38 PM CDTSevere Thunderstorm WarningSGFPhelps37 min
Aug 19, 9:56 PM CDTTornado WarningSGFDent49 min
Aug 19, 10:04 PM CDTFlash Flood WarningSGFDent6 hr
Aug 20, 2:12 AM CDTFlash Flood WarningSGFMaries, Phelps6 hr
Aug 20, 2:20 AM CDTFlash Flood WarningSGFBenton, Morgan6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.